Ohio, 2020Damaging Winds in Ohio, May 29, 2020
May 29, 2020 · NWS PBZ · 2 events in 1 county or zone
Strong storms evolved with a the passage of an upper-level trough and its associated cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong storms evolved with a the passage of an upper-level trough and its associated cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 29, 12:33 PM EST, 47 minutes earlier.
Area forecast discussion, May 29, 12:33 PM EST, 47 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
133 PM EDT Fri May 29 2020
.SYNOPSIS...
Strong to severe storms will develop out ahead of an approaching cold
front this afternoon with the daytime max heating. Expect the
strongest storms to arrive later this evening with the cold front.
&&
.NEAR TERM /THROUGH TONIGHT/...
As temperatures warm into the mid 70s and dew points in the mid 60s
this afternoon with CAPE values around 1500 to 1800 J/KG. With this
trend, will expect to see stronger storm development after 18Z.
Lapse rates are pretty marginal this morning but will see some
slightly steeper rates after 18Z. Scattered storms developing
currently will slowly begin to erode the cap in place but the passage
of the shortwave trough will be needed before any severe convection
develops. Current trend of storms have been hitting the cap at about
15 to 17 KFT and weakening. Thus will expect some stronger storms
this evening by 20Z.
Tonight, will begin to see the front push through the area by 00Z.
With this forcing, showers and thunderstorms will persist through the
rest of the night. The stronger storms will more than likely
coincide with the daytime heating before 00Z. Assist from the front
pushing through will keep some stronger storms going through the
overnight period. Passage of the front will bring an end to the
showers and storms before 12Z.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY/...
With low-level residual moisture and prevailing NW flow (i.e. cold
advection) expected early Saturday morning, a low stratus deck/some fog
will form before sunrise across the region. The cooler air mass will
bring low temps into the mid 40s for low on Sunday morning.
A weak shortwave advancing across Lake Erie may produce scattered
rain showers briefly Saturday afternoon. High pressure building over
the Great Lakes will return quiet, dry weather Saturday evening and
continue into the day on Sunday.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
The long term portion of the forecast will begin with the upper level
flow in a meridional pattern with the stout ridge to the west slowly
inching east over the area. This will effectively cut off the
forecast area from precip for a couple days into Monday and Tuesday
next week. At the surface, high pressure will pass through to the
south with the main ridge axis stretching northward into the forecast
area. The cooler air mass in place will keep high temps into the
upper 60s and low 70s for highs on Monday.
As this high slips to the east, southwest flow will develop in the
lower levels allowing warmer air to return to the region with highs
rebounding into the 80s for Wednesday through Friday next week. Also,
the flow aloft will weaken with northwest flow setting up again as a
few shortwave troughs dive southeast into the forecast area. This
will keep the pattern active for the Wednesday through Friday time
frame.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions to start the TAF period, but showers and thunderstorms
are expected this afternoon/evening with an approaching
shortwave/cold front. Have used 2 hour TEMPO groups to time the main
line of convection across the area. Expect wind gusts of 30 to 40
knots, hail, and brief IFR visibility in heavy rain with the stronger
storms.
Activity will cease with FROPA tonight. Lingering low-level moisture
and cold advection may lead to restrictive stratus/fog overnight,
especially southeast of Pittsburgh, but confidence in timing/impact
is fairly low at present. VFR will then return after 13Z for most
terminals.
.Outlook...
High pressure will result in VFR this weekend outside of patchy early
morning fog.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, May 29, 1:12 AM EST, 12 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
212 AM EDT Fri May 29 2020
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-300615-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
212 AM EDT Fri May 29 2020
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania,
western Pennsylvania, northern West Virginia and the northern
panhandle of West Virginia.
.DAY ONE...Today and tonight.
Severe storms are possible this afternoon and will continue
into the evening with the passage of a cold front.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, May 29, 7:34 AM EST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
834 AM EDT FRI MAY 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 AM TSTM WND DMG 3 SSW SALTSBURG 40.45N 79.46W
05/29/2020 WESTMORELAND PA TRAINED SPOTTER
MULTIPLE TREES REPROTED DOWN LARGE MAPLE, LARGE
BRANCHES, AND A LARGE EVERGREEN TREE.
&&
EVENT NUMBER PBZ2000999
JDLocal storm report, May 29, 7:50 AM EST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
850 AM EDT FRI MAY 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 AM TSTM WND DMG 2 S SALTSBURG 40.46N 79.45W
05/29/2020 WESTMORELAND PA CO-OP OBSERVER
MULTIPLE LARGE TREE BRANCHES DOWN IN THE LOYALHANNA
LAKE PARKING LOT.
&&
EVENT NUMBER PBZ2001000
JDSpecial weather statement, May 29, 10:41 AM EST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1141 AM EDT Fri May 29 2020
PAZ007-008-013-291630-
Venango-Lawrence-Mercer-
1141 AM EDT Fri May 29 2020
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT MERCER...WEST CENTRAL VENANGO AND NORTHWESTERN LAWRENCE
COUNTIES...
At 1140 AM EDT, radar indicated strong thunderstorms were located
along a line extending from Adamsville to Campbell. Movement was
northeast at 35 mph.
Wind gusts up to 45 mph are possible with these storms.
Locations impacted include...
Hermitage... Sharon...
Grove City... Sharpsville...
Greenville... Farrell...
New Wilmington... Mercer...
Pulaski... Stoneboro...
West Middlesex... Sandy Lake...
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 114 and 137.
Interstate 80 in Pennsylvania between mile markers 0 and 25.
Interstate 376 in Pennsylvania between mile markers 4 and 9.
These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4118 8005 4102 8052 4127 8052 4149 8040
4148 8013 4149 8000 4151 7997
TIME...MOT...LOC 1540Z 235DEG 32KT 4152 8036 4107 8057
CLSpecial weather statement, May 29, 11:13 AM EST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1213 PM EDT Fri May 29 2020
PAZ007>009-013>015-291700-
Forest-Butler-Clarion-Venango-Lawrence-Mercer-
1213 PM EDT Fri May 29 2020
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
EASTERN MERCER...VENANGO...NORTHEASTERN LAWRENCE...NORTH CENTRAL
BUTLER...NORTHWESTERN CLARION AND WESTERN FOREST COUNTIES...
At 1212 PM EDT, a strong thunderstorm was located 8 miles east of
Hermitage, moving northeast at 50 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Oil City... Grove City...
Franklin... Sugarcreek...
Tionesta... Mercer...
Hasson Heights... Stoneboro...
Seneca... Harrisville...
Polk... Plain Grove Township...
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 111 and 137.
Interstate 80 in Pennsylvania between mile markers 13 and 38.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4130 7939 4105 8032 4148 8023 4149 8000
4162 7981 4163 7936
TIME...MOT...LOC 1612Z 241DEG 43KT 4127 8030
DSSpecial weather statement, May 29, 12:38 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
138 PM EDT Fri May 29 2020
OHZ039-049-058-291815-
Guernsey-Tuscarawas-Harrison-
138 PM EDT Fri May 29 2020
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT WESTERN HARRISON...NORTHEASTERN GUERNSEY AND
SOUTHEASTERN TUSCARAWAS COUNTIES...
At 137 PM EDT, a strong thunderstorm was located near Freeport,
moving northeast at 30 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Cadiz... Freeport...
Bowerston... Tippecanoe...
Piedmont... Stillwater...
Deersville... Clendening Lake...
Tappan Lake... Piedmont Lake...
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4013 8137 4023 8147 4041 8126 4043 8114
4025 8098
TIME...MOT...LOC 1737Z 237DEG 28KT 4022 8133
CLSpecial weather statement, May 29, 1:11 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
211 PM EDT Fri May 29 2020
PAZ031-075-WVZ021-509>511-291845-
Greene-Fayette-Ridges of Eastern Monongalia and Northwestern
Preston-Marion-Monongalia-Preston-
211 PM EDT Fri May 29 2020
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHEASTERN GREENE...SOUTHWESTERN FAYETTE...MONONGALIA...
NORTHWESTERN PRESTON AND CENTRAL MARION COUNTIES...
At 210 PM EDT, a strong thunderstorm was located over Monongah, or
near Fairmont, moving northeast at 30 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Morgantown... Fairmont...
Westover... Star City...
Pleasant Valley... Winfield...
Barrackville... Point Marion...
Monongah... Granville...
Brookhaven... Cassville...
This includes the following highways...
Interstate 68 in West Virginia between mile markers 1 and 14.
Interstate 79 in Pennsylvania near mile marker 0.
Interstate 79 in West Virginia between mile markers 130 and 160.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 3943 8027 3944 8028 3943 8030 3948 8035
3981 7997 3958 7970 3939 8020
TIME...MOT...LOC 1810Z 236DEG 25KT 3948 8023Thunderstorm Wind, Jefferson
- When
- May 29, 1:20 PM EST
- Where
- Jefferson County, 0.69 mi N of East Springfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.460, -80.870
A local resident reported trees down near County Road 60.
Thunderstorm Wind, Jefferson
- When
- May 29, 1:35 PM EST
- Where
- Jefferson County, 1.26 mi ESE of New Somerset
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.510, -80.730
A local 911 Call Center reported a tree down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, May 29, 20201 death · 1 event
- Hail and Damaging Winds in Pennsylvania, May 29, 2020$64,000 · 1 in hail · 18 events
- Damaging Winds in Vermont, May 29, 2020$97,000 · 55 kt wind · 9 events
- Tornado and Damaging Winds in New York, May 29, 2020EF1 · 31 events
- Damaging Winds in New York, May 29, 2020$70,000 · 51 kt wind · 9 events
- Flash Flooding and Flooding in South Carolina, May 29, 20202 injured · $27,000 · 78 kt wind · 13 events
- Flash Flooding in Pennsylvania, May 29, 2020$45,000 · 2 events
- Damaging Winds in New York, May 29, 2020$18,000 · 52 kt wind · 5 events
- Lightning Strike in Florida, May 29, 20202 injured · 1 event
- Damaging Winds in Pennsylvania, May 29, 202050 kt wind · 12 events
- Damaging Winds in New Hampshire, May 29, 202050 kt wind · 6 events
- Damaging Winds in Maryland, May 29, 2020$4,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891850, 891851.